Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Lubbock, TX

March 23, 2001Hockley County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 23, 2001, 7:34 PM CST for Hockley County, Lamb County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 23, 2001, 7:34 PM CST (01:34 UTC)
Expired
Mar 23, 2001, 8:15 PM CST
In force
41 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hockley County, TX, Lamb County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 6:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS54 KLUB 240135
SVRLBB
TXC219-279-240215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CST FRI MAR 23 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOCKLEY COUNTY IN NORTHWEST TEXAS
  SOUTHERN LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 815 PM CST

* AT 733 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ANTON...OR ABOUT 7 MILES
  SOUTHEAST OF LITTLEFIELD. THIS STORM IS NEARLY STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ANTON...
  SPADE...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3381 10230 3376 10211 3394 10210 3389 10227

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 7:00 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 23, 7:00 PM CST, 34 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CST FRI MAR 23 2001

A LINE OF THUNDERSTORMS ARE MOVING INTO THE WESTERN COUNTIES
OF THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE.  SEVERAL WEAK
SURFACE BOUNDARIES WERE LOCATED ACROSS THE PNHDL AND SOUTH PLAINS
WITH DEEPER MOISTURE EXTENDING FROM LAW TO JST TO DRT. THIS DEEPER
MOISTURE WILL SLOWLY ADVECT WEST AND NORTHWEST...AS THE 030Z JAYTON
PROFILER DOES SHOW WEAK SOUTHEAST WINDS IN THE LOWEST 3 KM. THE MESO
ETA FORECAST THE  EASTERLY FLOW TO INCREASE BY 03Z...THEREFORE THE
LINE OF THUNDERSTORMS WILL HOLD TOGETHER AFTER SUNSET...AND POSSIBLY
INTENSIFY AS THE LOW-LEVEL INFLOW AND MOISTURE INCREASES.

I WILL UPDATE POPS OVER THE WESTERN HALF OF CWFA TO CATEGORICAL AND
LIKELY OVER THE EASTERN COUNTIES.

.LUB...NONE.

20

In the hours before

Special weather statement, Mar 23, 1:50 PM CST, 5 hours 44 minutes before
TXZ021>044-232330-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
150 PM CST FRI MAR 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PORTIONS OF THE SOUTHERN PANHANDLE AND PARTS
OF THE SOUTH PLAINS AND LOW ROLLING PLAINS.

SCATTERED THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS OF
NORTHERN NEW MEXICO THIS AFTERNOON.  THE THUNDERSTORMS ARE
EXPECTED TO BECOME BETTER ORGANIZED AS THEY MOVE EAST AND SOUTHEAST
INTO THE PANHANDLE AND SOUTH PLAINS LATER THIS AFTERNOON AND EVENING.

A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

END
Special weather statement, Mar 23, 5:44 PM CST, 1 hour 50 minutes before
TXZ021>044-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CST FRI MAR 23 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH NUMBER 71 UNTIL 11 PM TONIGHT FOR ALL OF THE
EXTREME SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE ROLLING
PLAINS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...YOAKUM...

THIS WATCH DOES INCLUDE THE LUBBOCK METROPOLITAN AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR
LOCAL NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:17 PM CSTSevere Thunderstorm WarningLUBHockley28 min
Mar 23, 8:28 PM CSTSevere Thunderstorm WarningLUBLubbock47 min
Mar 23, 9:06 PM CSTSevere Thunderstorm WarningLUBLynn34 min
Mar 23, 10:25 PM CSTSevere Thunderstorm WarningLUBKing35 min
Mar 23, 10:54 PM CSTSevere Thunderstorm WarningLUBStonewall51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.